Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke



Publications [#243529] of Richard T. Durrett

Papers Published

  1. Durrett, R; Foo, J; Leder, K; Mayberry, J; Michor, F, Intratumor heterogeneity in evolutionary models of tumor progression., Genetics, vol. 188 no. 2 (June, 2011), pp. 461-477, ISSN 0016-6731 [doi]
    (last updated on 2021/05/18)

    With rare exceptions, human tumors arise from single cells that have accumulated the necessary number and types of heritable alterations. Each such cell leads to dysregulated growth and eventually the formation of a tumor. Despite their monoclonal origin, at the time of diagnosis most tumors show a striking amount of intratumor heterogeneity in all measurable phenotypes; such heterogeneity has implications for diagnosis, treatment efficacy, and the identification of drug targets. An understanding of the extent and evolution of intratumor heterogeneity is therefore of direct clinical importance. In this article, we investigate the evolutionary dynamics of heterogeneity arising during exponential expansion of a tumor cell population, in which heritable alterations confer random fitness changes to cells. We obtain analytical estimates for the extent of heterogeneity and quantify the effects of system parameters on this tumor trait. Our work contributes to a mathematical understanding of intratumor heterogeneity and is also applicable to organisms like bacteria, agricultural pests, and other microbes.
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320